Kentucky, 2018

Hail in Kentucky, May 19, 2018

May 19, 2018 · NWS JKL · 1 event in 1 county or zone

Showers and thunderstorms developed across much of eastern Kentucky this afternoon as an upper level disturbance moved through. One of these storms produced penny sized hail in Cressy.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Showers and thunderstorms developed across much of eastern Kentucky this afternoon as an upper level disturbance moved through. One of these storms produced penny sized hail in Cressy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 19, 3:26 PM EST, 14 minutes earlier.

Area forecast discussion, May 19, 3:26 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
426 PM EDT Sat May 19 2018

.SHORT TERM...(This evening through Sunday night)
Issued at 426 PM EDT SAT MAY 19 2018

Showers and thunderstorms continue to develop and overspread
eastern Kentucky this afternoon as an upper trough moves overhead.
These will continue to have the potential to produce small hail
and isolated wind gusts of up to 40-50 mph as cell mergers occur.
Locally heavy rain will be possible as updrafts initially grow and
ingest initially richer moisture. Will see these diminish early
this evening as subsidence slides in behind the departing trough
and instability decreases.

A complex of storms moving out of Missouri tonight into Sunday
morning should remain west and north of the Bluegrass region as
heights increase ahead of upper ridging nosing north of the
Mississippi and Tennessee Valleys. Will then see some minimal
shower/storm chances through the day as adequate moisture remains
in place. Forcing will consist of some possible outflow
boundaries, potentially interacting with the Cumberland Plateau
and terrain features across southeast Kentucky. Temperatures
warming into the mid 80s should provide for sufficient
instability, with conditional storm chances based on mesoscale
forcing.

Greater storm chances will materialize Sunday evening into the
night as an upper impulse and frontal boundary approach the Ohio
Valley. Strong winds and heavy rainfall will be possible with
storms that fire ahead of the front as shear profiles should allow
for largely outflow dominated convection.

.LONG TERM...(Monday through Saturday)
Issued at 300 PM EDT SAT MAY 19 2018

The extended will feature periods of showers and thunderstorms,
mainly during the afternoon and early evening hours, through
Wednesday. A ridge of high pressure is then forecast to bring a
short period of dry weather to eastern Kentucky from Wednesday
night through early Friday morning. A series of weak areas of low
pressure passing by to the south of the area may bring more rain
to eastern Kentucky Friday afternoon into Friday night, but with
the model data being a bit uncertain with this part of the
forecast, only small chances of rain have been included for next
Friday. Temperatures will be running well above normal across the
area, with daily highs maxing out in the low to mid 80s and
nightly lows only falling into the low to mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 157 PM EDT SAT MAY 19 2018

Showers and thunderstorms will continue to develop and spread
northeast across eastern Kentucky this afternoon into this evening
as an upper level disturbance moves overhead. Have inserted TEMPO
groups from this afternoon into early this evening as these storms
will be short-lived and transient in nature. May see a brief
reduction to MVFR criteria underneath any of these, along with
variable and gusty winds up to 30-40 knots or so. Outside of
thunderstorms, southwesterly gusts of 15-20 knots will occur this
afternoon with mainly low-end VFR ceilings prevailing. Showers and
storms will dissipate this evening as VFR conditions largely
prevail at all sites. Will see fog in locales that see more
rainfall today and in valleys overnight, but not enough certainty
at this time to insert any reductions to visibility at any given
site.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GUSEMAN
LONG TERM...AR
AVIATION...GUSEMAN
Hazardous weather outlook, May 19, 3:05 PM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
405 PM EDT Sat May 19 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-202315-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
405 PM EDT Sat May 19 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Late this Afternoon through Tonight.

Thunderstorms could bring isolated occurrences of small hail,
gusty winds of up to 50 mph, and heavy rainfall late this
afternoon through early this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible at times from Sunday afternoon
through Wednesday, and again in some locations on Friday
afternoon. A few thunderstorms late Sunday afternoon and evening
could produce strong wind gusts and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any occurrences of hail, high
winds, or flooding through this evening.

GUSEMAN/AR

In the hours before

Special weather statement, May 19, 1:42 PM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service JACKSON KY
242 PM EDT SAT MAY 19 2018

KYZ044-052-191915-
Rowan-Fleming-
242 PM EDT SAT MAY 19 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FLEMING AND NORTH
CENTRAL ROWAN COUNTIES...

At 242 PM EDT, a strong thunderstorm was located over Tilton, or near
Flemingsburg, moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Flemingsburg, Pecks Ridge, Muses Mills, Craintown, Sherburne,
Wallingford, Poplar Plains, Tilton, Foxport, Goddard and Mount
Carmel.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3844 8357 3844 8358 3841 8352 3840 8348
      3838 8345 3840 8341 3835 8337 3829 8378
      3829 8379 3828 8382 3839 8387 3850 8360
TIME...MOT...LOC 1842Z 253DEG 30KT 3835 8375

AR
Special weather statement, May 19, 2:12 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service JACKSON KY
312 PM EDT SAT MAY 19 2018

KYZ108-109-112-191945-
Breathitt-Magoffin-Wolfe-
312 PM EDT SAT MAY 19 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BREATHITT...CENTRAL
MAGOFFIN AND SOUTHEASTERN WOLFE COUNTIES...

At 312 PM EDT, a strong thunderstorm was located over Keck, or over
Jackson, moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jackson, Salyersville, Mason, Simpson, Burkhart, Gifford, Pence,
Carver, Rock Lick, Vancleve, West Royalton Station, Carver Station,
Moct, Wilhurst, War Creek, Elkatawa, Bays, Tiptop, Sewell and
Taulbee.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3763 8297 3754 8347 3763 8351 3779 8306
TIME...MOT...LOC 1912Z 251DEG 31KT 3760 8338

AR
Special weather statement, May 19, 2:43 PM EST, 57 minutes before
Special Weather Statement
National Weather Service JACKSON KY
343 PM EDT SAT MAY 19 2018

KYZ107-109-110-192030-
Floyd-Johnson-Magoffin-
343 PM EDT SAT MAY 19 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JOHNSON...
NORTHWESTERN FLOYD AND CENTRAL MAGOFFIN COUNTIES...

At 343 PM EDT, a strong thunderstorm was located over Foraker, or 7
miles southwest of Salyersville, moving east at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Paintsville, Prestonsburg, Salyersville, Mason, Oaklawn Estates,
Fitz, Oil Springs, Falcon, Carver, Burning Fork, Collista, West
Royalton Station, Carver Station, Swamp Branch, Riceville, Cliff,
Gypsy, Brainard, Bays Branch and Marshallville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3762 8307 3763 8309 3761 8313 3764 8317
      3764 8319 3765 8320 3764 8321 3765 8323
      3771 8325 3787 8282 3768 8274
TIME...MOT...LOC 1943Z 251DEG 31KT 3766 8315

AR
Special weather statement, May 19, 2:59 PM EST, 41 minutes before
Special Weather Statement
National Weather Service JACKSON KY
359 PM EDT SAT MAY 19 2018

KYZ079-083-084-192030-
McCreary-Wayne-Pulaski-
359 PM EDT SAT MAY 19 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE...SOUTH
CENTRAL PULASKI AND CENTRAL MCCREARY COUNTIES...

At 359 PM EDT, a strong thunderstorm was located over Steubenville,
or over Monticello, moving east at 35 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Monticello, Sloans Valley, Alpine, Gregory, Quinton, Betsey, Ritner,
Delta, Frazer, Denney, Kidder, Mill Springs and Steubenville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3697 8488 3696 8448 3673 8453 3682 8489
      3696 8489
TIME...MOT...LOC 1959Z 279DEG 30KT 3687 8482

GEOGERIAN
Special weather statement, May 19, 3:27 PM EST, 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
427 PM EDT SAT MAY 19 2018

KYZ107-110-119-192115-
Martin-Floyd-Johnson-
427 PM EDT SAT MAY 19 2018

...A STRONG THUNDERSTORM WILL AFFECT MARTIN...SOUTHERN JOHNSON AND
NORTH CENTRAL FLOYD COUNTIES...

At 427 PM EDT, a strong thunderstorm was located over Hagerhill, or
over Paintsville, moving east at 30 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Paintsville, Prestonsburg, Inez, Warfield, Davella, Milo, Lovely and
Buffalo.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3770 8285 3784 8293 3791 8273 3788 8261
      3789 8260 3792 8260 3793 8258 3795 8258
      3796 8253 3794 8249 3794 8250 3790 8247
      3791 8247 3788 8242 3781 8240 3779 8234
      3776 8233
TIME...MOT...LOC 2027Z 250DEG 28KT 3778 8280

GEOGERIAN
Special weather statement, May 19, 3:34 PM EST, 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
434 PM EDT SAT MAY 19 2018

KYZ112-114>117-192115-
Clay-Breathitt-Perry-Owsley-Leslie-
434 PM EDT SAT MAY 19 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OWSLEY...
NORTHWESTERN LESLIE...NORTHWESTERN PERRY...SOUTHWESTERN BREATHITT AND
NORTHEASTERN CLAY COUNTIES...

At 433 PM EDT, a strong thunderstorm was located over Ammie, or 8
miles north of Manchester, moving east at 30 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Buckhorn, Treadway, Barcreek, Beech, Chestnutburg, Saul, Sacker Gap,
Morris Fork, Oneida, Ammie, Tanksley and Felty.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3732 8384 3733 8381 3733 8379 3734 8378
      3750 8338 3729 8324 3717 8378
TIME...MOT...LOC 2033Z 250DEG 28KT 3727 8371

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 69 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Estill

When
May 19, 3:40 PM EST
Where
Estill County, 0.55 mi E of Iron Mound
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
37.820, -84.040

A Cooperative Observer in Cressy observed penny sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745598.